Kentucky, 2008Damaging Winds in Kentucky, February 6, 2008
February 6, 2008 · NWS ILN · 3 events in 3 counties and zones
A line of severe thunderstorms developed during the late evening ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed during the late evening ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 1:03 AM EST, 7 minutes earlier.
Area forecast discussion, Feb 6, 1:03 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
103 AM EST WED FEB 6 2008
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH INTO NORTHERN OHIO TONIGHT AS A
SURFACE LOW DEEPENS OVER INDIANA. THIS LOW WILL TRACK INTO THE
UPPER OHIO VALLEY EARLY ON WEDNESDAY...BRINGING A COLD FRONT
EASTWARD ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE ADJUSTED ZONES/GRIDS EARLY THIS EVENING...MOSTLY IN PART
BECAUSE OF TORNADO WATCH 39. AFTER THIS INITIAL FIRST ROUND OF
SEVERE WEATHER...STILL AM EXPECTING A POSSIBLE SQUALL LINE WITH
BOWING SEGMENTS TO AFFECT THE SRN TWO THIRDS OF THE REGION LATE
TONIGHT INTO THURSDAY MORNING.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MAIN CONCERN BY EARLY WEDNESDAY MORNING WILL BE THE ADVANCING
COLD FRONT FROM THE WEST...AND THE PROGRESSION OF A LINE OF SEVERE
STORMS WHICH WILL BE MOVING IN FROM THE LOWER OHIO VALLEY. BOTH
NAM AND GFS DEPICTING SFC TEMPS/DEWPOINTS RISING INTO THE UPPER
50S AND LOWER 60S. THIS SETS UP SFC- BASED INSTBY OF 400-1000
J/KG BY EARLY WEDS MORNING. AT THE SAME TIME...LOW LEVEL WINDS
WILL BECOME VERY STRONG WITH H8 JET STRENGTHENING TO OVER 70-KT.
THIS RESULTS IN VERY HIGH 0-3 KM HELICITY IN EXCESS OF 400 M2/S2
ACROSS MUCH OF THE CWA. IF THE NAM/GFS FORECASTS OF ZERO
CONVECTIVE INHIBITION HOLD OVERNIGHT...THE SET UP WILL BE IN PLACE
FOR A WIDESPREAD DAMAGING WIND EVENT ACROSS THE SOUTHERN 2/3 OF
THE CWA EARLY WEDS MORNING. MAIN THREAT WILL BE DAMAGING WINDS
WITH A 70-KT JET JUST 5K FT OFF THE GROUND AND LITTLE TO NO TEMP
INVERSION BENEATH IT. IN ADDITION...VERY HIGH 0-1KM SHEAR/HELICITY
WILL BE FAVORABLE FOR TORNADOES...THOUGH THIS THREAT WILL PROBABLY
BE ISOLATED AT BEST AS LOW LEVEL CAPE WILL BE VERY LIMITED. THE
MAIN FACTOR ACTING AGAINST A SIGNIFICANT SEVERE WEATHER EPISODE
ACROSS THE CWA WILL BE A POTENTIAL LACK OF FORCING...AS MODELS
BEGIN TO OCCLUDE THE SFC FRONT JUST TO THE WEST OF THE CWA WHICH
MAY SIGNIFICANTLY CUT BACK ON LOW LEVEL CONVERGENCE. NAM PICKS UP
ON THIS POSSIBILITY AND FORECASTS VERY LITTLE DEEP-LAYER
CONVERGENCE AS THE FRONT COMES THROUGH. HAVE SEEN SEVERAL TIMES A
SIMILAR SCENARIO TURN A POTENTIAL SIGNIFICANT EVENT INTO A NON-
EVENT. NONETHELESS...WITH INSTBY AND SHEAR FAVORABLE FOR DAMAGING
STORMS...HAVE MENTIONED SEVERE WORDING IN THE ZONES ACROSS THE SRN
2/3 OF THE CWA. WITH THE POSSIBILITY OF HEAVY RAIN ALONG THE
FRONT AND FLOODING PROBLEMS ALREADY BEING REPORTED...DECIDED TO
KEEP THE FLOOD WATCH GOING AREAWIDE THROUGH WEDNESDAY MORNING.
BOTH NAM AND GFS KEEP THE EASTERN CWA UNSTABLE WEDNESDAY MORNING
WHICH SHOULD KEEP ANY STRONG LINE OF STORMS GOING ACROSS THE
REMAINDER OF THE CWA THROUGH 15Z-18Z. STRONG CAA SETS IN BEHIND
THE FRONT LATER IN THE DAY WHICH WILL FAVOR STEADY OR DROPPING
TEMPS AND SCATTERED SHOWERS BEHIND THE FRONT. MAY SEE A BRIEF
PERIOD OF LAKE-ENHANCED RAIN/SNOW SHOWERS ACROSS THE NORTH WEDS
NIGHT BEFORE HIGH PRESSURE SETTLES IN ON THURS. FOLLOWED CLOSE TO
GUIDANCE FOR THIS PERIOD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MEAN UPR TROF WILL ESTABLISH ITSELF ACRS GRT LKS AND ERN CONUS FOR
MUCH OF THE EXTENDED PERIOD...HIGHLIGHTED BY A REAPPEARANCE OF DEEP
ARCTIC AIRMASS AS POLAR VORTEX DROPS THRU GRT LKS OVER THE WEEKEND.
WEAK MID LVL S/WV PASSING THRU LWR GRT LKS THURS NIGHT WILL BRING
CHC FOR -SHSN. MOISTURE IS LIMITED WITH THIS FEATURE...SO SEE LITTLE
IF ANY SNOW ACCUM FOR FCST AREA. MUCH STRONGER SYSTEM SWINGS INTO
REGION LATE FRI NIGHT AND ERLY SAT AND SHOULD BRING A BETTER CHANCE
AT WIDESPREAD PCPN. APPEARS ENUF WARM AIR WILL BE PULLED NORTH INTO
REGION TO ALLOW FOR PCPN TO BEGIN AS -RA OR A -RA/SN MIX AHEAD OF
FRNTL BNDRY. FROPA AFT MIDNIGHT WITH PCPN CHANGING TO -SHSN AS LO LVL
CAA DVLPS. LIGHT PCPN WILL LINGER THRU THE DAY SAT.
ARCTIC COLD FRONT ARRIVES SAT AFTN/EVNG...WITH MUCH COLDER AIR
SPREADING INTO FCST AREA IN ITS WAKE. LO LVL WIND FLO FAVORS SOME LK
EFFECT SNOW BANDS WORKING INTO FCST AREA SAT AFTN/SAT NIGHT.
CONSIDERING INTENSE CAA BEHIND THE FRONT AND FAVORABLE FETCH
DIR...SOME LIGHT SNOW ACCUMS APPEAR PLAUSIBLE. OF GREATER NOTE WILL
BE THE MUCH COLDER AIR AND STRONG NW WINDS. BOTH 12Z GFS/ECMWF HAVE
BEEN CONSISTENT IN BRINGING 850 TEMPS DOWN TO -27 TO -25C...RIVALING
THE ARCTIC COLD BLAST ACRS THE REGION IN MID JANUARY. HAVE BROUGHT
HIGH TEMPS IN THE U20S/L30S BY MIDDAY SAT...WITH TEMPS FALLING FAST
IN WAKE OF ARCTIC FRONT SAT EVNG. HAVE DROPPED MOST LOCATIONS INTO
SINGLE DIGITS SAT NIGHT WITH TEENS ACRS MUCH OF THE REGION ON
SUNDAY. THIS IS A GOOD 8-10 DEG DROP OVER PREV FCST...BUT ARGUABLY
THESE TEMPS MAY EVEN END UP BEING TOO WARM. WILL CONTINUE TO MONITOR
OVER NEXT FEW DAYS AS VERY WELL MAY NEED TO DROP TEMPS FURTHER FOR
SAT NIGHT/SUN.
COLD BLAST WILL BE BRIEF...AS POLAR VORTEX SHIFTS EAST OFF THE NEW
ENGLAND COAST BY SUN NIGHT. LO LVL WAA WILL COMMENCE MON AS SRLY FLO
DVLPS ON BACK SIDE OF SFC HI PRES. MODEL DISCREPANCIES FOR MON/TUES
AS WARM FRONT SETTLES ACRS REGION AND SFC WAVE EJECTING OUT OF THE
SRN PLAINS. HAVE TRENDED TOWARDS SLOWER ECMWF/GFS ENSEMBLE SOLN
WHICH KEEPS REGION UNDER INFLUENCE OF SFC HI FOR MON/MON NIGHT.
INTRODUCE 30 POPS ON TUES...WITH A RA/SN MIX POSSIBLE. AFTER VERY
COLD WX SUNDAY...TEMPS WILL REBOUND WITH HIGHS BACK INTO THE 30S TO
NEAR 40 BY TUES.
&&
.AVIATION /06Z WEDNESDAYTHROUGH SUNDAY/...
THIS WILL BE A QUICK DISCUSSION. GFS IS CLOSEST TO HAVING THE SFC
LOW IN THE CURRENT POSITION. LOW WILL TRACK NR CVG AND WILL BE IN
ERN OH BY 18Z. LINE OF THUNDERSTORMS WILL DRAG ACROSS MAINLY SRN
OH AHEAD OF LOW.
AREA OF MVFR CIGS AND SHRA SHOULD PERSIST FOR A FEW HOURS AFT FROPA.
PCPN CHANGES TO SN AFT 00Z.
OUTLOOK...MVFR CIGS POSSIBLE. MVFR CIGS AND VSBYS POSSIBLE LATE
FRIDAY THROUGH SATURDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...HAWBLITZEL/HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HAWBLITZEL
LONG TERM...RYAN
AVIATION...SITESHazardous weather outlook, Feb 5, 8:26 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EST TUE FEB 5 2008
OHZ026-034-035-043>046-052-070130-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
826 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH WEDNESDAY MORNING. RIVER FLOODING LIKELY
THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
KYZ099-100-OHZ054>056-063>065-073-074-079>082-088-070130-
MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
826 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY LATE TONIGHT. AHEAD
OF THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP. THE PRIMARY THREAT FROM THESE STORMS WILL BE WIDESPREAD
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH WEDNESDAY MORNING. RIVER FLOODING ANTICIPATED
THROUGH THE END OF THE WEEK IN SOME AREAS.
A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY
WEDNESDAY MORNING. THE PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
OHZ042-051-053-062-072-070130-
DARKE-MIAMI-CLARK-GREENE-CLINTON-
826 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY TONIGHT. AHEAD OF
THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP.
THE PRIMARY THREAT FROM THESE STORMS WILL BE WIDESPREAD DAMAGING
WINDS...THOUGH ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH WEDNESDAY MORNING. RIVER FLOODING LIKELY
THROUGH THE THURSDAY AND INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-061-070-071-077-078-
070130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-PREBLE-MONTGOMERY-BUTLER-WARREN-HAMILTON-
CLERMONT-
826 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...TORNADO WATCH 39 IN EFFECT UNTIL 2 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
A COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY TONIGHT. AHEAD OF
THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP.
THE PRIMARY THREAT FROM THESE STORMS WILL BE WIDESPREAD DAMAGING
WINDS...THOUGH ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING. RIVER FLOODING
LIKELY THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Feb 5, 11:21 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1121 PM EST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN NEW BREMEN 40.44N 84.38W
02/05/2008 M1.50 INCH AUGLAIZE OH AMATEUR RADIO
ONE AND A HALF INCHES OF NEW RAIN WITHIN THE PAST HOUR.
&&
HATZOSLocal storm report, Feb 6, 1:02 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND DMG 2 SE LIBERTY 39.61N 84.90W
02/06/2008 UNION IN LAW ENFORCEMENT
DAMAGE TO A STRUCTURE ON SALEM ROAD SOUTH OF US 27.
WINDOWS WERE BLOWN OUT...WITH TREE DAMAGE AS WELL.
&&
HATZOSThunderstorm Wind, Grant
- When
- February 6, 1:10 AM EST to 1:16 AM EST
- Where
- Grant County, 4 mi N of Dry Ridge to Dry Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.738, -84.580
A barn was blown into the middle of Warsaw Road. Two additional barns were knocked down along Bannister Road. Debris from a building was scattered across US Route 25 between Dry Ridge and Crittenden. Power poles were also downed.
Thunderstorm Wind, Pendleton
- When
- February 6, 1:30 AM EST to 1:35 AM EST
- Where
- Pendleton County, Falmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.670, -84.330
Numerous trees were knocked down, including one that landed on a vehicle.
Thunderstorm Wind, Mason
- When
- February 6, 2:00 AM EST to 2:05 AM EST
- Where
- Mason County, Mays Lick to 1 mi ESE of Lewisburg
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 38.520, -83.830
The 67 mph gust was measured at the Fleming-Mason County Airport. A barn roof sustained damage and utility poles were also knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81630, 81631, 81632.